Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 1995, 6:45 PM CDT for Bourbon County, Kansas. It was in force for 60 min.
The area
The counties it named.
The facts
- Issued
- May 23, 1995, 6:45 PM CDT (23:45 UTC)
- Expired
- May 23, 1995, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 232348 SVRICT KSC011-240045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT TUE MAY 23 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...EASTERN BOURBON COUNTY AT 644 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF FORT SCOTT...NEAR REDFIELD. THE STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL AFFECT THE TOWNS OF HAMMOND AND FULTON BY 700 PM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. PETERSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:17 AM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, May 23, 11:17 AM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1117 AM CDT TUE MAY 23 1995 AFOS PROBLEMS AND FLOODING HAVE LEFT LTL TIME TO LOOK AT NEW DATA. FROPA AT ICT ARND 9 AM...WITH 14Z SFC MAP INDC LO W OF EMP AND W CEN OK. EXPCT SWRD DRIFT TO SLOW WITH TRAILING FNT AND NEXT S/W COMING OUT OF WRN TROF. RSL 60/58 68 SLN 65/60 68 ICT 73/62 68 HUT 73/62 68 CNU 77/62 56 HOWERTON
In the hours before
Special weather statement, May 23, 1:13 PM CDT, 5 hours 32 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-240500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 112 PM CDT TUE MAY 23 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: ...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING ALONG AND EAST A LINE FROM LINCOLN TO SALINA TO COTTONWOOD FALL TO SEDAN... A SLOW MOVING COLD FRONT EXTENDING FROM EAST CENTRAL KANSAS INTO WESTERN OKLAHOMA IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH TOMORROW. A LOW OVER WESTERN OKLAHOMA IS FORECAST TO MOVE NORTHEAST ALONG THE FRONT OVERNIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG AND SOUTHEAST OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE...WITH THE PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. THIS AREA IS EAST OF A HILLSBORO TO KINGMAN TO ANTHONY LINE. AS THE LOW MOVES ACROSS THE AREA OVERNIGHT...WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND SOUTH CENTRAL KANSAS. THE HEAVIEST RAIN SHOULD MOVE INTO SOUTH CENTRAL KANSAS AROUND MIDNIGHT...AND INTO CENTRAL KANSAS AFTER 300 AM. THE LOCALLY HEAVY RAIN IS ALSO POSSIBLE IN SOUTHEAST KANSAS WITH THE STRONGER THUNDERSTORMS. THE HEAVY RAIN TONIGHT WILL CAUSE ADDITIONAL FLOODING. THE SITUATION MAY BECOME SERIOUS OVER CENTRAL AND SOUTH CENTRAL KANSAS AS MOST RIVERS AND STREAMS ARE ALREADY FLOODING OR FORECAST TO FLOOD. WITH ADDITIONAL RAIN...RIVERS WILL LIKELY RISE HIGHER AND CREST LATER THAN CURRENT FORECASTS. PEOPLE IN LOW LYING AND FLOOD PRONE AREAS SHOULD MAKE PLANS NOW AND BE READY TO MOVE TO HIGHER GROUND TONIGHT. MANY OF THE FLOOD PRONE ROADS WILL BECOME IMPASSIBLE BY MORNING. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...EAST OF A HILLSBORO TO KINGMAN TO ANTHONY LINE. ANY REPORTS 8OF FLOODING OR RAINFALL IN EXCESS OF 2 INCHES ARE REQUESTED. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| May 22, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 39 min |
| May 22, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 29 min |
| May 23, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Cherokee, Crawford | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.